Pennsylvania, 2018

Damaging Winds in Pennsylvania, November 2, 2018

November 2, 2018 · NWS CTP · 2 events in 2 counties and zones

A cold front crossed central Pennsylvania during the evening hours of November 2, 2018, generating a narrow cold frontal rainband across the Lower Susquehanna Valley. A storm survey was performed for wind damage that was associated with a wet microburst just north of Stewartstown in York County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$105,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A cold front crossed central Pennsylvania during the evening hours of November 2, 2018, generating a narrow cold frontal rainband across the Lower Susquehanna Valley. A storm survey was performed for wind damage that was associated with a wet microburst just north of Stewartstown in York County. Wind damage was also observed when this line crossed Lampeter and Strasburg in Lancaster County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Nov 2, 6:15 PM EST, 2 hours 36 minutes earlier.

Area forecast discussion, Nov 2, 6:15 PM EST, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service State College PA
715 PM EDT Fri Nov 2 2018

.SYNOPSIS...

A wave of low pressure will move rapidly through the region this
evening with brisk and cooler conditions expected on Saturday
on the back side of the departing storm. A brief period of fair
weather will occur on Sunday followed by a new frontal system
by Election Day. Cooler and drier weather will follow for the
second part of Wednesday into Thursday.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...

A strong jet streak is enticing a frontal surface wave and a
burgeoning area of rain that is racing NE over the region this
evening. A quick interpolation has the back edge of the steady
rain moving into Somerset County soon. The rain will be ending
in the Altoona and State College areas between about 8 and 9PM.
Rain will taper to showers over the Susq Valley between about 10
and midnight.

HRRR shows QPF on the order of 1-2" over the SE from about Adams
County up through Schuylkill and eastward. This area will need
to be monitored for short-term mainly nuisance flooding issues
this evening.

Concern remains that a stray stronger shower could bring down
some of the howling winds aloft, but convective instability is
meager at best. Latest RAP meso anal shows no CAPE and anemic
lapse rates. However dynamics are vigorous associated with a
170+ upper jet streak. GFS progs show 500 absolute vorticity on
the equatorward side of the jet to be strongly negative,
suggestive of an inertially unstable airmass and possibly the
potential for slantwise convection.

One feature to watch will be the upper low pivoting across the
area in the 06-12Z Saturday window. Model consensus has trended
a bit wetter during this time and temperatures will be cold
enough to support rain/wet snow mix over north-central PA.
Surface and road temps remain too warm for accumulation but a
coating on the grass is not out of the question in the highest
elevations >2000ft.

West-northwest winds will direct cooler air into central PA
by Saturday morning with upslope rain/snow showers lingering
over the Laurel Highlands and northwest Alleghenies.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
Expect a drying trend through the day on Saturday with clearing
skies into Saturday night. After a few relatively mild days, it
will feel noticeably colder with a brisk/gusty wind adding to
the chill. Gusts in the 30-35 mph range are expected and could
blow around unsecured property. Highs will vary from around 40F
in the northwest mtns to the low 50s in the southeast. 24-hr
maxT change will be -10 to -20 degrees colder than yesterday.
Gusty winds will gradually subside by late in the day.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
Not a lot of change for this period. Mainly did edge
temperatures up a little in some periods.

The other change was to go with a dry fcst after Wednesday.

Anyway, skies should clear into Saturday night with temps
bottoming out very close to minT climo. Expect max temps to
moderate a bit on Sunday with clouds increasing by late in the
day.

The early part of next week looks to be rather unsettled. Monday
looks rainy, damp and cool. A deep storm is forecast to move
through the Great Lakes on Tuesday, sending a strong cold front
through central PA for Election Day. Heavy rain is possible
along with a band of low-topped convection. Gusty winds and
cooler air will follow in the wake of this system for Wednesday
into Thursday.

Pattern favors a low lifting northeast late Tuesday, like last
night. The combination of west to northwest flow at low levels
and west to southwest flow at mid lvls, not good for seeing
lake effect late Wednesday into Thursday, thus I did cut most
of the lake effect showers out.

Went with a dry fcst for Friday into next Saturday, largely
based on the 00Z EC, current pattern, and superblend, which
shows a pattern similar to Wednesday and Thursday. Some hints
that southern branch of the jet could phase in better, but many
days out, so will go with a dry fcst for now.

Should current pattern hold, then one would see a cool down
every few days, followed by a warm up and some showers between
systems, with nothing real cold.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
Low pressure lifting up the east coast will bring a period of
rain to the southeast half of Pa this evening. The heaviest rain
with tempo ifr vsbys will occur in vicinity of KMDT/KLNS until
about 03Z. Latest models indicate the rain will push east of the
forecast area by around 03Z. Behind the storm, upslope flow
will yield borderline ifr/low mvfr cigs along the spine of the
Appalachians from KBFD south through KJST tonight. The drying
effect of downsloping flow should yield progressively better
conditions further east, with borderline high mvfr/vfr cigs at
KUNV/KAOO and predominantly vfr conditions east of there.

A gusty west-northwest wind will develop Saturday morning in
the wake of departing storm system. Bukfit soundings indicate
gusts between late morning and late afternoon could range
between 30-35kts over northwest Pa and 35-40kts over the
southeast half of the state. Lingering low cigs over the western
high elevation terminals should lift to primarily vfr
conditions during the afternoon.

.Outlook...

Sun...No sig wx expected.

Mon-Tue...Periods of rain/low cigs/LLWS likely.

Wed...Low cigs/showers psbl western 1/3. Gusty winds.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...La Corte/Martin/Steinbugl
NEAR TERM...La Corte/Steinbugl
SHORT TERM...Steinbugl
LONG TERM...Martin
AVIATION...Fitzgerald/Steinbugl
Hazardous weather outlook, Nov 2, 9:34 AM EST, 11 hours 17 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service State College PA
1034 AM EDT Fri Nov 2 2018

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056-063-031445-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Cumberland-
1034 AM EDT Fri Nov 2 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ057>059-064>066-031445-
Dauphin-Schuylkill-Lebanon-Adams-York-Lancaster-
1034 AM EDT Fri Nov 2 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

A period of heavy rain this evening into early tonight could produce
localized flooding. Isolated wind gusts near severe limits are also
possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MS

In the hours before

Special weather statement, Nov 2, 7:35 PM EST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service State College PA
835 PM EDT FRI NOV 2 2018

PAZ065-030115-
York PA-
835 PM EDT FRI NOV 2 2018

...STRONG THUNDERSTORM APPROACHING SOUTHERN YORK COUNTY...

At 831 PM EDT, Doppler radar indicated a strong thunderstorm near
Gamber Maryland, moving northeast at 55 mph.

Wind gusts of 50 to 55 mph are possible as this storm moves into
southeast York county between 9 pm and 915 pm.

Locations impacted include...
Red Lion, Shrewsbury and Fawn Grove.

LAT...LON 3972 7688 4002 7652 3999 7650 3997 7650
      3993 7645 3991 7639 3987 7638 3981 7632
      3972 7646
TIME...MOT...LOC 0031Z 226DEG 48KT 3948 7701

KF
Special weather statement, Nov 2, 8:15 PM EST, 36 minutes before
Special Weather Statement
National Weather Service State College PA
915 PM EDT FRI NOV 2 2018

PAZ065-066-030215-
York PA-Lancaster PA-
915 PM EDT FRI NOV 2 2018

...HEAVY DOWNPOURS AND GUSTY WINDS COMING THROUGH AREA...

At 912 PM EDT, Doppler radar indicated heavy showers along a line
extending from near Glen Rock to 7 miles east of Hampstead. Movement
was northeast at 45 mph.

Localized wind gusts of 50 to 55 mph are possible in a few spots as
this line of heavy showers and possible thunderstorms come through
southeast York and Lancaster counties between 915 pm and 10 pm.

Locations impacted include...
Lancaster, Red Lion, Paradise, Shrewsbury, Quarryville,
Stewartstown and Windsor.

LAT...LON 3984 7671 4027 7607 4014 7587 4010 7594
      4004 7594 3996 7599 3987 7599 3985 7602
      3981 7603 3980 7605 3976 7606 3976 7608
      3973 7610 3974 7611 3972 7614 3972 7673
TIME...MOT...LOC 0112Z 238DEG 40KT 3983 7669 3960 7671

KF

The radar

The Dover AFB radar (KDOX), 145 km away, was scanning. The volume nearest the first event began at 01:51 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lancaster

When
November 2, 8:51 PM EST
Where
Lancaster County, 0.56 mi WNW of Strasburg
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
39.984, -76.209

A severe thunderstorm producing winds estimated near 60 mph knocked down trees along Route 741 between Lampeter and Strasburg. One of the trees fell on a home.

Thunderstorm Wind, York

When
November 2, 9:30 PM EST to 9:34 PM EST
Where
York County, 0.99 mi NNW of Stewartstown to 1.74 mi ESE of Rinely
Measured
74 kt (85 mph) estimated gust
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
39.764, -76.604

Straightline winds associated with a microburst damaged a handful of structures in Hopewell Township, just north of Stewartstown. Maximum winds were estimated to be 75 to 85 mph, with a maximum path width of 200 yards and a path length over three miles.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2018Every state in 2018This day in weather historyWarnings in Pennsylvania, November 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 783604, 783602.